Format

Send to:

Choose Destination
See comment in PubMed Commons below
Toxicol Rev. 2005;24(3):181-6.

Tricyclic antidepressant poisoning : central nervous system effects and management.

Author information

  • 1National Poisons Information Service (Edinburgh Centre), Scottish Poisons Information Bureau, Royal Infirmary of Edinburgh, Edinburgh, Scotland.

Abstract

All tricyclic drugs are potentially able to cause the main acute CNS toxic syndromes of coma and convulsions. Dosulepin (dothiepin) seems more likely to cause convulsions than other drugs in this class, and amitriptyline also appears a more toxic tricyclic agent. Coma is the most useful sign indicative of toxic risk and appears to predict severe toxic complications (fits and arrhythmias) more reliably than ECG changes. Prophylactic therapy against convulsions has not been shown to be effective. Use of an anticholinesterase (physostigmine) is not recommended for management of coma. There is no good evidence base to support a particular anticonvulsant.

PMID:
16390219
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk